Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

April 6, 2021Mitchell County, Iowa; Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this special weather statement at Apr 6, 2021, 2:12 AM CDT for Mitchell County, Iowa; Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2021, 2:12 AM CDT (07:12 UTC)
Expired
Apr 6, 2021, 3:15 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI

Counties Mitchell County, IA, Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 2:35 AM CDTNON-TSTM WND GST 462 E Austin, MN
Apr 6, 2:55 AM CDTNON-TSTM WND GST 461 Se Dodge Center, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS83 KARX 060712
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Tue Apr 6 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-060815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Tue Apr 6 2021

...Showers And Thunderstorms With Strong Winds...

At 210 AM CDT, radar indicated showers and thunderstorms were located 
along a line extending from near Owatonna to near Manly. Movement 
was east at 30 mph.

Wind gusts to 35 to 45 mph are possible with these showers and 
storms.

Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Spring Valley, Hayfield, Oronoco, Grand Meadow,
St. Ansgar, Le Roy, Adams, Riceville, West Concord, Brownsdale, Lyle
and Claremont.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4420 9304 4419 9255 4423 9255 4424 9229
      4309 9237 4316 9302 4350 9303 4350 9305
      4356 9305
TIME...MOT...LOC 0710Z 272DEG 28KT 4409 9315 4334 9319 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:59 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 5, 10:59 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1059 PM CDT Mon Apr 5 2021

.SHORT TERM...(Tonight and Tuesday)
Issued at 130 PM CDT Mon Apr 5 2021

Upper level trough sliding eastward along the US/Canadian boundary
tonight, dragging a sfc front along with it. Bits of shortwave
energy spit out ahead of the main trough, kicking across northern
parts of MN/WI. The better frontogenetic lift expected to hold
northward too. Ribbon of 850:700 mb moisture transports pushes
north/northeast along the front. Expect convection to kick off
across central/northern MN this evening, moving east into the
overnight. Should become elevated as it nears the local forecast
area. Meanwhile, will also run into saturation concerns as you work
southward along the boundary plus a cap roughly around 800 mb. CAMS
hold the better shower/storm threat north of I-94 as a result. Can't
rule out some scattered/isold activity southward - maybe more of the
mid level/ACCAS variety. With the northern storms, CAPE profile is
fairly skinny via RAP Bufkit soundings and minimal shear to work
with (20-30 kts 0-3km). Invert-V shape though, and any cap appears
minimal this evening. Any storm could produce some enhanced gusts.
Some strong possible, but think any severe risk is rather low.

Overnight, the GFS more rambunctious with pcpn chances along the
southern flank of the front, which suggests more widespread rains
for most of the forecast area by 12z. This looks tied to convection
the GFS starts over NE/SD this evening, with an MCV developing in
response and shifting across the local area. CAMS models aren't
enthusiastic with this potential, and will lean the rain chances
this way.

The cold front leans over west-east as more of a warm front on Tue
with a piece of shortwave energy moving out of the southern Rockies
and up into the local area later in the afternoon. Expect showers, a
few storms to go along and north of the front later in the
afternoon, persisting through the night. Some instability (500 to
1000 J/kg SBCAPE) to play with, but skinny sounding profile wouldn't
support strong updrafts. With potential saturation issues across the
south along with a stout low level cap, storm/shower chances look
limited roughly south of I-90.

A caveat to consider...

The HRRR and RAP move the front farther north on Tue compared to
other models...thus much of the forecast area is in the
warmer/capped off area. Pcpn chances would be small/none for most of
the day AND evening (esp if you like the HRRR).

Again, going to side with some chances mostly along/north of I-90,
but going to have to keep a close eye on where this boundary sets
up. It would be a lot drier, and warmer day if the northern solution
pans out.

.LONG TERM...(Wednesday through Monday)
Issued at 130 PM CDT Mon Apr 5 2021

Upper level, stacked low meanders eastward across the southern
plains by mid week, progged to slowly lift northeast across the
local area by 12z Fri. The low is mostly cutoff from the mean flow,
and not expected to get a push eastward until a shortwave trough
kicks east from the PAC NW Wednesday night, driving across the great
lakes for the weekend.

With the upper level low in the vicinity of the region through much
of the work week, along with various sfc boundaries, expecting a
fairly wet week. Steady influx of low level moisture via 850 mb
moisture transport to fuel on and off rain chances...with PWS
generally around 1" (or so) through the week. EC ensemble members
suggestive of 1 1/2 to 2 rain totals through the week. GEFS similar
although with a range of outcomes per its ensemble members. Mean
though is closer to 1 3/4 with many members above that. All in all,
looks like a prolonged period with beneficial rains regionwide.
Considering how dry its been, and the several day period of rain,
don't anticipate any water concerns. Wed/Wed night currently
trending to be the wettest period.

There does look to be some instability to play with from time to
time, and expect some storms here and there. As for whether there
would be enough instability to overlap with favorable shear for a
strong/severe storm threat isn't clear. Wed could be interesting as
cold front shifts in from the west. If we can clear for a period
ahead of the front, and if favored timing of sliding the boundary in
toward 00z Thu plays out, there could be some low level shear to aid
storm development. Something to keep an eye on. A lot of "ifs".

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1059 PM CDT Mon Apr 5 2021

The main concern for the overnight hours is whether any of the
ongoing convection across Minnesota is going to move across either
site. This activity has developed ahead of a cold front as a short
wave trough moves across far southern Canada. The latest hi-res
meso-scale guidance is split on what the activity will do. The
HRRR runs have been lifting the activity to the northeast in
conjunction with the more sustained forcing from the short wave
trough. However, the 06.00Z NAMnest and NSSL WRF suggest the
possiblity of the activity developing a cold pool and moving more
east/southeast withing the CAPE axis that the RAP shows nosing
into the area overnight. While not specifically adding a mention
of any showers or storms overnight, did adjust the forecast grids
to at least acknowledge this possibility and some mention may need
to be added starting around 08Z or so. Otherwise, not a lot of
activity is expected until Tuesday afternoon tied to a short wave
trough approaching from the southwest. Most of the meso-scale
models suggest the next round may develop to the north of both
sites but based on forecast pops, was obligated to at least
include a vicinity in the late afternoon and evening hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04
Hazardous weather outlook, Apr 5, 1:52 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
152 PM CDT Mon Apr 5 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061900-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
152 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms possible tonight, mostly north of Interstate 94.
A few storms could be strong with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances for Tuesday and Wednesday. A few strong
storms possible later Wednesday with mainly a wind threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Apr 5, 9:49 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       EASTMAN                 43.17N 91.02W
04/05/2021  M0.11 INCH       CRAWFORD           WI   PUBLIC

&&

JSB
Special weather statement, Apr 6, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Tue Apr 6 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-060815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Tue Apr 6 2021

...Showers And Thunderstorms With Strong Winds...

At 210 AM CDT, radar indicated showers and thunderstorms were located
along a line extending from near Owatonna to near Manly. Movement
was east at 30 mph.

Wind gusts to 35 to 45 mph are possible with these showers and
storms.

Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Spring Valley, Hayfield, Oronoco, Grand Meadow,
St. Ansgar, Le Roy, Adams, Riceville, West Concord, Brownsdale, Lyle
and Claremont.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4420 9304 4419 9255 4423 9255 4424 9229
      4309 9237 4316 9302 4350 9303 4350 9305
      4356 9305
TIME...MOT...LOC 0710Z 272DEG 28KT 4409 9315 4334 9319

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:20 AM CDTSpecial Weather StatementARXClark, Jackson55 min

Nearby

Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.